Drugs That May Cause Weight Gain

A lot of people have a problem with maintaining their ideal weight. There are times when people know the reason why they are gaining weight. There are also some things that people may overlook that may be contributing to their weight gain. One of them is the type of medication they are taking. Certain prescription or OTC drugs used to treat certain conditions may cause users to gain weight over time. Here are some types of drugs known to do just that.

Using steroids for treatment

Steriods of different kinds are used for treating a number of conditions. But unfortunately, using them can also have undesirable side effects. One of the common side effects of steroid use is insomnia, water retention, and increased appetite. They can all contribute to your weight gain during the period that you are under steroid treatment. One way to limit the effect is by asking your doctor to give you the shortest but effective dose you can take for your condition.

Taking antidepressants

Antidepressant drugs such as selective serotonin reuptake inhibitors or SSRI’s can also cause you to gain weight. This class of drugs can block a receptor that reabsorbs the “feel good” hormone in the brain, extending its positive mood effect. Putting the brain in a good mood can also affect appetite by increasing a person’s cravings to food.  This can cause you to gain weight.

Migraine meds

People who are suffering from severe migraine may start looking into taking migraine medications to steer clear and prevent migraines. Although convenient, these drugs are known to also cause users to gain weight. For people who suffer from migraines but also do not want to gain weight, they should give taking meds that prevent migraine a second thought. They can consider trying to discover the different triggers of their migraines and then try to avoid them as much as possible. This way, migraine prevention can be more effective without taking those drugs that prevent migraines but can also bring about weight gain.